Korean J Med.  2012 Nov;83(5):679-682.

Hypoglycemic Seizures Associated with Pentamidine for Pneumocystis jiroveci Pneumonia in a HIV Patient

Affiliations
  • 1Department of Internal Medicine, Konkuk University Hospital, Konkuk University School of Medicine, Seoul, Korea. kihkdr@kuh.ac.kr

Abstract

Trimethoprim-sulfamethoxazole (TMX-SMZ) is the initial treatment for Pneumocystis jiroveci pneumonia in human immunodeficiency virus (HIV) patients. About 20% of patients do not complete the TMX-SMZ treatment due to treatment failure or adverse reactions. Pentamidine isethionate has been used for P. jiroveci pneumonia as a second-line regimen. Although hypoglycemia is a common adverse effect of pentamidine, pentamidine-induced hypoglycemia has not been reported in Korea. We present an HIV patient with grand mal seizures caused by pentamidine-induced hypoglycemia who was managed successfully with IV dextrose infusion. Mental changes can occur during pentamidine treatment, but hypoglycemia is often ignored and misdiagnosed as epilepsy or stroke. It can result in seizures, coma, and even death. We should be aware of pentamidine-induced hypoglycemia, which can lead to severe neurologic deficits and diabetes mellitus.

Keyword

Pentamidine; Hypoglycemia; Pneumocystis jiroveci

MeSH Terms

Coma
Diabetes Mellitus
Epilepsy
Glucose
HIV
Humans
Hypoglycemia
Korea
Neurologic Manifestations
Pentamidine
Pneumocystis
Pneumocystis jirovecii
Pneumonia
Seizures
Stroke
Treatment Failure
Trimethoprim, Sulfamethoxazole Drug Combination
Glucose
Pentamidine
Full Text Links
  • KJM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error